Nebraska, 2013

Extreme Cold in Nebraska, December 5 to 6, 2013

December 5 to 6, 2013 · NWS LBF · 8 events in 8 counties and zones

An arctic airmass brought bitter cold temperatures and dangerous wind chills of 30 below to 45 below to portions of North Central Nebraska during the overnight hours December 5th into the morning hours December 6th, 2013.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An arctic airmass brought bitter cold temperatures and dangerous wind chills of 30 below to 45 below to portions of North Central Nebraska during the overnight hours December 5th into the morning hours December 6th, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 5, 4:27 PM MST, 33 minutes earlier.

Area forecast discussion, Dec 5, 4:27 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
527 PM CST THU DEC 5 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 341 PM CST THU DEC 5 2013

FOCUS OVER THE NEXT 24 HOURS IS TEMPERATURES AND WIND CHILLS.

AT 20Z...WATER VAPOR IMAGERY SHOWED AMPLIFIED UPPER LEVEL FLOW WITH
STRONG RIDGING ACROSS THE EASTERN PACIFIC INTO ALASKA AND A DEEP
TROUGH FROM THE SOUTHWEST CONUS INTO ONTARIO. COULD SEE THE UPPER
LEVEL LOW CIRCULATION CENTERED OVER WESTERN ONTARIO. SURFACE
ANALYSIS SHOWED THE PRIMARY SURFACE LOW OVER NORTHEAST ONTARIO WITH
A STRONG COLD FRONT THAT EXTENDED ALONG THE WEST SIDE OF THE
APPALACHIANS...THROUGH SOUTHERN TEXAS AND INTO NEVADA. THIS AIRMASS
TOOK OVER THE MAJORITY OF THE COUNTRY WITH TWO-THIRDS OF THE COUNTRY
OBSERVING TEMPERATURES BELOW THE FREEZING MARK ON FRIDAY AFTERNOON.
LOCALLY...HIGHS WERE IN THE SINGLE DIGITS WHERE THE SNOW FIELD WAS
PRESENT WITH LOW TEENS FOR THE REMAINDER OF THE AREA.

THE 12Z LBF AND UNR SOUNDINGS SHOWED 850MB TEMPERATURES OF
-19C...AND FORECAST MODELS SUGGEST THE AIRMASS WON/T MODERATE MUCH
THROUGH 00 SATURDAY. HIGH PRESSURE WILL BUILD SOUTHEAST OUT OF
MONTANA TONIGHT WHICH WILL KEEP WINDS FAIRLY LIGHT IN MOST PLACES.
THAT BEING SAID...TEMPERATURES WILL BE VERY COLD OVERNIGHT AS MOSTLY
CLEAR SKIES WILL ALLOW FOR SOME RADIATIONAL COOLING /ESPECIALLY OVER
THE SNOW FIELD/. LOOKING FOR LOWS TONIGHT TO FALL BELOW ZERO ACROSS
THE ENTIRE FORECAST AREA...WITH -10 TO -20 DEGREE READINGS EXPECTED
ROUGHLY NORTH OF A LINE FROM BRIDGEPORT TO THEDFORD TO ONEILL.

ALTHOUGH WINDS WILL BE LIGHT...WITH THE TEMPERATURES AS COLD AS
EXPECTED...EVEN 5 MPH WINDS WILL DROP WIND CHILLS TO DANGEROUS
LEVELS. WILL ISSUE A WIND CHILL ADVISORY FOR MUCH OF THE FORECAST
AREA FOR TONIGHT AND FRIDAY MORNING AS WIND CHILLS WILL DROP TO -20
TO -30 DEGREES IN THOSE AREAS.

WON/T SEE MUCH OF A RISE IN TEMPERATURES ON FRIDAY WITH HIGHS ONLY
EXPECTED IN THE SINGLE DIGITS AND LOW TEENS. CURRENT FORECAST IS AT
OR BELOW HIGHS THAT WERE REACHED TODAY. REASONING IS THAT WINDS WILL
BE SLIGHTLY LESS THROUGH THE DAY TO PROHIBIT ANY MIXING
ASSISTANCE...AND ALSO EXPECTING CLOUDS TO INCREASE SO LESS SUNSHINE
TO HELP WARM THINGS UP.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 341 PM CST THU DEC 5 2013

THE PRIMARY FORECAST CHALLENGES WITH THIS PERIOD INCLUDE THE SYSTEM
COMING ACROSS THIS WEEKEND AND TEMPERATURES THROUGH THIS WEEKEND.

WITH SOUTHWEST FLOW ALOFT RETURNING FRIDAY NIGHT...ISENTROPIC
UPGLIDE DEVELOPS IN THE 280-290K LAYER SATURDAY MORNING. ALTHOUGH
THE SLOPE OF THE ISENTROPIC SURFACES IS WEAK...THE WIND COMPONENT
ALONG THE CROSS-SECTION (ABOUT IML-YKN) SHOWS A 25-35KT COMPONENT
NORMAL TO THE SLOPE. THERE IS ALSO SOME FRONTOGENETIC ENHANCEMENT BY
SATURDAY EVENING IN THAT LAYER AND EQUIVALENT POTENTIAL VORTICITY OF
ZERO PVU TO -0.1 PVU INDICATES SYMMETRIC INSTABILITY. AVAILABLE
MOISTURE IS LIMITED WITH SPECIFIC HUMIDITY OF ABOUT 1G/KG ONLY...SO
PRECIPITATION AMOUNTS WILL NOT BE HIGH. HOWEVER...DESPITE THE
STRONGEST UPWARD VELOCITY BEING IN THE -20C TO -25C LAYER...A DEEP
ISOTHERMAL SATURATED DENDRITIC LAYER WOULD INDICATE FAIRLY EFFICIENT
SNOW PRODUCTION. THEREFORE...WE WILL USE AN 18:1 SNOW TO LIQUID
RATIO THOUGH IT COULD EXCEED 20:1. WITH 0.15 INCH OF PRECIPITATION
OR LESS EXPECTED...THREE INCHES WOULD BE THE UPPER LIMIT FOR
SNOWFALL. USING 18:1...MOST OF CENTRAL AND WESTERN NEBRASKA SHOULD
SEE 0.5-2.5 INCHES OF SNOW FROM SATURDAY AFTERNOON TO SUNDAY MORNING
WITH THE LOWEST IN THE NEBRASKA PANHANDLE AND THE HIGHEST OVER NORTH
CENTRAL NEBRASKA. THERE IS SOME UNCERTAINTY WITH THE GFS SHOWING
MORE FAVORABLE UPWARD MOTION IN THE GROWTH ZONE AND A LONGER
DURATION AT 9-12 HOURS. AS A RESULT...CONFIDENCE IS HIGH THAT
MEASURABLE SNOWFALL WILL OCCUR IN NORTH CENTRAL THROUGH SOUTHWEST
NEBRASKA...BUT CONFIDENCE IS A LITTLE WEAKER WITH THE DURATION AND
ACTUAL AMOUNTS.

TURNING TO TEMPERATURES...ONLY MEAGER RISES ARE EXPECTED THIS
WEEKEND AND THE BEGINNING OF NEXT WEEK. AS THE UPPER TROUGH PIVOTS
THROUGH NEBRASKA MONDAY NIGHT...SOME WARMER TEMPERATURES COME ONTO
THE HIGH PLAINS. TEMPERATURES SHOULD BE 15-20 DEGREES HIGHER TUESDAY
THROUGH THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 526 PM CST THU DEC 5 2013

FOR THE KLBF TERMINAL...MID CLOUDS WILL PERSIST THIS EVENING WITH
CEILINGS TO LOWER TO MVFR NEAR OVC025 AFTER 09Z. IN
ADDITION...FLURRIES POSSIBLE AFER 12Z THROUGH AT LEAST 18Z. AT THE
KVTN TERMINAL...VFR CONDITIONS TO CONTINUE WITH LIGHT WINDS BELOW
10KTS.

&&

.HYDROLOGY...
ISSUED AT 341 PM CST THU DEC 5 2013

ICING SIGNATURES BEING SEEN ON MOST RIVER GAGES ACROSS THE AREA
TODAY AND HAVE VISUALLY OBSERVED ICE BUILD-UP ON RIVERS IN THE NORTH
PLATTE AREA. CONDITIONS CONTINUE TO BE FAVORABLE FOR FREEZE-UP ICE
JAMMING AS THE RIVERS ARE NOT FULLY ICED OVER YET AND TEMPERATURES
WILL REMAIN BELOW FREEZING INTO NEXT WEEK. AS ICE FORMS ON
RIVERS...AREAS WITH RESTRICTED FLOWS MAY SEE ICE BUILD UP WHICH
COULD DEVELOP INTO JAMS. IF JAMMING OCCURS...FLOODING WOULD BE
POSSIBLE IN AREAS ALONG THE RIVERS. AS ICE JAMMING IS QUITE ERRATIC
AND CAN HAPPEN IN A SHORT AMOUNT OF TIME...WILL BE KEEPING A CLOSE
EYE ON RIVER LEVELS THROUGH THE NEXT WEEK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ FRIDAY FOR
NEZ004>010-022>029-035>038-059-094.

&&

SHORT TERM...BROOKS
LONG TERM...SPRINGER
AVIATION...ROBERG
HYDROLOGY...BROOKS
Hazardous weather outlook, Dec 5, 3:01 PM MST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
401 PM CST THU DEC 5 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-062215-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
401 PM CST THU DEC 5 2013 /301 PM MST THU DEC 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

TEMPERATURES WILL FALL QUICKLY THIS EVENING OVER WESTERN AND
NORTH CENTRAL NEBRASKA WITH LOW TEMPERATURES FALLING BETWEEN 0 AND
20 DEGREES BELOW ZERO. ALTHOUGH WINDS WILL BE LIGHT...THEY WILL BE
ENOUGH TO CAUSE WIND CHILLS TO FALL TO DANGEROUS LEVELS. LOCATIONS
NORTH OF A LINE FROM OSHKOSH TO TRYON TO BRADY CAN EXPECT TO SEE
WIND CHILLS OF 20 TO 30 DEGREES BELOW ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIND CHILLS ARE EXPECTED TO DROP BETWEEN 20 AND 30 DEGREES BELOW
ZERO FRIDAY MORNING FOR LOCATIONS NORTH OF A LINE FROM OSHKOSH TO
TRYON TO BRADY.

WELL BELOW NORMAL TEMPERATURES WILL CONTINUE INTO NEXT WEEK...
WITH HIGHS REMAINING BELOW THE FREEZING MARK THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

BROOKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Sheridan

When
December 5, 5:00 PM MST to December 6, 11:00 AM MST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures near 25 below and dangerous wind chills of 30 below to 45 below to Sheridan County during the overnight hours December 5th into the morning hours December 6th, 2013.

Extreme Cold/Wind Chill, Western Cherry

When
December 5, 5:00 PM MST to December 6, 11:00 AM MST
Where
Western Cherry forecast zone
Reported by
Mesonet
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures of 15 to 25 below and dangerous wind chills of 30 below to 45 below to Western Cherry County during the overnight hours December 5th into the morning hours December 6th, 2013.

Extreme Cold/Wind Chill, Eastern Cherry

When
December 5, 6:00 PM CST to December 6, 12:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
Mesonet
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures of 15 to 26 below and dangerous wind chills of 30 below to 45 below to Eastern Cherry County during the overnight hours December 5th into the morning hours December 6th, 2013.

Extreme Cold/Wind Chill, Keya Paha

When
December 5, 6:00 PM CST to December 6, 12:00 PM CST
Where
Keya Paha forecast zone
Reported by
Mesonet
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures of 20 to 25 below and dangerous wind chills of 35 below to 45 below to Keya Paha County during the overnight hours December 5th into the morning hours December 6th, 2013.

Extreme Cold/Wind Chill, Brown

When
December 5, 6:00 PM CST to December 6, 12:00 PM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures of 15 to 20 below and dangerous wind chills of 30 below to 35 below to Brown County during the overnight hours December 5th into the morning hours December 6th, 2013.

Extreme Cold/Wind Chill, Rock

When
December 5, 6:00 PM CST to December 6, 12:00 PM CST
Where
Rock forecast zone
Reported by
Mesonet
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures of 15 to 20 below and dangerous wind chills of 30 below to 35 below to Rock County during the overnight hours December 5th into the morning hours December 6th, 2013.

Extreme Cold/Wind Chill, Boyd

When
December 5, 6:00 PM CST to December 6, 12:00 PM CST
Where
Boyd forecast zone
Reported by
Mesonet
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures of 15 to 20 below and dangerous wind chills of 30 below to 35 below to Boyd County during the overnight hours December 5th into the morning hours December 6th, 2013.

Extreme Cold/Wind Chill, Holt

When
December 5, 6:00 PM CST to December 6, 12:00 PM CST
Where
Holt forecast zone
Reported by
Mesonet
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures of 10 to 20 below and dangerous wind chills of 25 below to 35 below to Holt County during the overnight hours December 5th into the morning hours December 6th, 2013.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481940, 481941, 481942, 481943, 481944, 481945, 481946, 481947.